Pantoprazole-induced autoimmune chronic hepatitis

Abstract : BACKGROUND: Although very rare, pantoprazole can result in acute hepatitis. It has yet to be reported, however, that it can also cause chronic autoimmune hepatitis. AIM, METHOD AND RESULTS: We report the case of a patient in whom pantoprazole administration for 2~months was followed by acute liver injury with severe jaundice and features of autoimmunity. A liver biopsy revealed acute hepatocellular lesions associated with cholestasis, acute cholangitis and polymorphous inflammatory infiltration suggestive of drug-induced liver injury. The jaundice disappeared following discontinuation of the pantoprazole. There was, however, chronic autoimmune liver injury, with the occurrence of extensive liver fibrosis within a few months. This led to the administration of immunosuppressive agents, which led to progressive and complete recovery associated with the disappearance of autoantibodies. CONCLUSION: This observation further supports the notion that pantoprazole can induce acute hepatocellular hepatitis, and it strongly suggests that it may trigger acute cholangitis and autoimmune liver injury. This case also helps document that some drugs can induce chronic autoimmune hepatitis that can resolve with immunosuppressive treatment.
Document type :
Journal articles
Complete list of metadatas

https://hal.archives-ouvertes.fr/hal-02338046
Contributor : Pascale Roussel <>
Submitted on : Tuesday, October 29, 2019 - 5:45:37 PM
Last modification on : Wednesday, October 30, 2019 - 1:24:49 AM

Identifiers

Collections

Citation

Lucy Meunier, Jose Ursic-Bedoya, Georges-Philippe Pageaux, Dominique Larrey. Pantoprazole-induced autoimmune chronic hepatitis. Liver International, Wiley-Blackwell, 2018, 38 (6), pp.995--999. ⟨10.1111/liv.13737⟩. ⟨hal-02338046⟩

Share

Metrics

Record views

23